Texas, 2012

Flash Flood and Damaging Wind in Texas, September 29 to 30, 2012

September 29 to 30, 2012 · NWS HGX · 2 events in 1 county or zone

Heavy rainfall from a slow moving upper level low pressure system produced very heavy rainfall that led to flash flooding near Grapeland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Heavy rainfall from a slow moving upper level low pressure system produced very heavy rainfall that led to flash flooding near Grapeland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 29, 2:53 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Sep 29, 2:53 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
353 PM CDT SAT SEP 29 2012

.DISCUSSION...
PRIMARILY POCKETS OF LIGHT RAIN MOVING UP FROM THE SOUTHWEST
THROUGH THE REMAINDER OF THE AFTERNOON. THE MAJORITY...OR MOST
OF THE EASTERN 2/3RDS OF THE CWA...WILL STILL HAVE LIKELY POPS
PAINTED IN THIS EVENING. THE WESTERN SURFACE LOW HAS NOT MOVED
MUCH IN THE LAST FEW HOURS...BUT IT APPEARS TO STILL BE JUST EAST
OF JUNCTION AND AM ANTICIPATING IT TRACKING UP ALONG THE WARM
FRONTAL BOUNDARY POSITIONED FROM A NEAR TEMPLE TO SHREVEPORT LINE.
IF THE SURFACE LOW DOES CONTINUE ALONG A MORE NORTHEASTWARD TRACK
THROUGH EARLY SUNDAY...EXPECT A HIGH PROBABILITY OF RETURNING RAIN
THROUGH THE EARLY SUNDAY MORNING HOURS AS WE WILL REMAIN UNDER THE
WARM SECTOR. THE HIGHEST QPF WILL BE FOCUSED ALONG TWO REGIONS...THE
WARM FRONTAL BOUNDARY ACROSS THE EXTREME NORTH AND JUST AHEAD OF
THE NEARING COOL FRONT (PRE-FRONTAL TROF?) ACROSS THE SOUTHWESTERN
NEAR-COASTAL COUNTIES. EVERYONE WILL EXPERIENCE AT LEAST ANOTHER
ROUND OR TWO OF LIGHT RAIN THAT SHOULD EQUATE TO NO MORE THAN AN
HALF AN INCH. AREAS THAT DO RECEIVE MORE MODERATE RAIN COULD EASILY
PICK UP ANOTHER INCH TO INCH AND A HALF BEFORE IT IS ALL SAID AND
DONE.

AS UPPER LEVEL WINDS BECOME WESTERLY AND THE MAJORITY OF THE LIFT
TRANSITIONS FURTHER NORTH AND EAST...RAIN WILL BE COMING TO A CLOSE
THROUGH THE EARLY SUNDAY MORNING HOURS. THE UPPER TROUGH AXIS WILL
MOVE ACROSS THROUGH THE DAY...BUT NOT BEFORE THE SURFACE LOW RE-FORMS
OVER THE SABINE REGION AND BACKS WINDS NORTHWESTERLY BY SUNRISE.
THE AIR MASS BEHIND THIS LATEST FRONT WILL NOT BE OVERLY DRY NOR
COLD...BUT ENOUGH SO TO PUT THE MENTION OF RAIN TO BED FOR THE
SHORT TERM AND TO REGULATE TEMPERATURES TO MORE SEASONABLE VALUES.
AS THIS LATEST 5H TROF LIFTS OUT OVER THE NORTHEASTERN U.S. MID-WEEK
...THE DOWNSTREAM PATTERN OVER THE STATE WILL TAKE ON A MORE ZONAL
FLOW. DUE TO THE LACK OF SIGNIFICANT SOUTHWESTERN RIDGING...WEAKENING
OFFSHORE WINDS MONDAY AND TUESDAY WILL BECOME ONSHORE WEDNESDAY.
THUS... THE FIRST FEW DAYS OF OCTOBER WILL BE PLEASANTLY WARM/MILD
AND RELATIVELY DRY. MOISTURE WILL GRADUALLY INCREASE THROUGH THE
END OF THE WEEK PER A LIGHT ONSHORE FLOW. A LARGE HIGH PRESSURE
REGION OF CENTRAL CANADIAN ORIGIN WILL ADVANCE DOWN INTO THE SOUTHERN
PLAINS OVER THE WEEKEND. A COLD FRONTAL BOUNDARY...OR A REINFORCING
AIR MASS...IS FORECAST TO REACH THE COAST EARLY SUNDAY ALBEIT ITS
PASSAGE BEING A FAIRLY DRY ONE. 31

&&

.MARINE...
AN AREA OF LOW PRESSURE OVER CENTRAL TEXAS WILL MOVE EAST NORTHEAST
ACROSS THE STATE TONIGHT. THE PRESSURE GRADIENT WILL TIGHTEN AS THE
LOW INTENSIFIES. ONSHORE WINDS WILL STRENGTHEN TONIGHT AND THEN
BRIEFLY SLACKEN AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE
COASTAL WATERS EARLY SUNDAY. THERE ARE SOME TIMING AND INTENSITY
DIFFERENCES BETWEEN MODELS BUT THERE IS A GROWING CONSENSUS THAT
WINDS WILL EXCEED 20 KNOTS AND A SMALL CRAFT ADVISORY WILL BE NEEDED
LATER TONIGHT INTO SUNDAY. WINDS WILL DECREASE ON MONDAY WITH
LIGHTER WINDS EXPECTED THROUGH MID WEEK. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  80  60  80  59 /  70  20  10   0   0
HOUSTON (IAH)              71  79  61  82  60 /  80  30  10   0   0
GALVESTON (GLS)            76  79  67  80  68 /  70  40  20   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 AM CDT SUNDAY FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT SUNDAY
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...31
Hazardous weather outlook, Sep 29, 10:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1100 AM CDT SAT SEP 29 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-301600-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1100 AM CDT SAT SEP 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN SHOWERS AND ISOLATED THUNDERSTORMS AS A UPPER LEVEL
TROUGH AND ASSOCIATED SURFACE LOW MOVES NORTH AND EASTWARD ACROSS
THE STATE. THE BETTER FOCUS FOR HEAVY RAINFALL WILL BE TO THE NORTH
OF THE AREA...THUS THIS MORNING'S FLASH FLOOD WATCH HAS BEEN CANCELLED.
STORM TOTAL RAINFALL AMOUNTS WILL AVERAGE BETWEEN 1/2 TO 1 INCH...WITH
LOCALLY ISOLATED AMOUNTS OF BETWEEN 1 TO 3 INCHES OVER AREAS THAT
EXPERIENCE TRAINING OF RAIN AND OR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-301600-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
1100 AM CDT SAT SEP 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Shreveport radar (KSHV), 190 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Houston

When
September 29, 8:00 PM CST to September 30, 2:00 AM CST
Where
Houston County, 2.12 mi WNW of Grapeland to 1.54 mi E of Dalys
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.490, -95.504

Near ten inches of localized heavy rain caused flash flooding that washed away portions of FM 227 and led to road closures near the intersection of FM 227 and FM 2544 to the west through southwest of Grapeland. A metal roof awning collapsed due to the weight of the rain.

Thunderstorm Wind, Houston

When
September 29, 9:00 PM CST to 9:05 PM CST
Where
Houston County, 2 mi W of Grapeland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.480, -95.504

Trees were downed due to winds and saturated ground.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407530, 414665.